August the 31st is International Overdose Awareness Day - a global event that aims to raise awareness about drug overdoses. Whilst most people who use recreational drugs will never experience or see a drug overdose, it’s really important to know what to do in these situations - you could save a life. This blog will explain the signs of overdose from different types of drugs and what to do in an emergency.

Signs of Overdose Special Mentions | What To Do In An Emergency


Signs of Overdose

Stimulants (MDMA, cocaine, mephedrone etc.)

  • Overheating (the back of their neck or chest will be hot to the touch)
  • Eyes rolling back
  • Seizures/convulsions
  • Confusion/paranoia
  • Chest pains/irregular/fast (over 100 bpm) heartbeat
  • Unconsciousness

Benzodiazepines (Valium, Xanax etc.)

  • Excessive sedation (nodding out/unable to stay awake)
  • Shallow/irregular breathing
  • Blue extremities (fingers, toes, lips)
  • Unconsciousness

GHB/GBL

  • The person may appear to be asleep but cannot be woken
  • Fast, irregular or weak pulse
  • Convulsions
  • Shallow, irregular, laboured or raspy/gurgling breathing
  • Incoherence, profuse sweating, vomiting

Nitrous Oxide

(typically non-fatal but not to be ignored)

  • Unconsciousness
  • Seizures

Alcohol

(a lot on these are similar to severe intoxication but if any of them occur, stay with the person and monitor the situation because things can escalate quickly)

  • Confusion
  • Severely slurred speech
  • Vomiting
  • Irregular/slow breathing
  • Blue/pale skin
  • Unconsciousness

Special Mentions

Ketamine

At high doses, ketamine can make a person unresponsive and vomit. This is quite dangerous as people have died from choking on their own sick. The risk is higher if alcohol is involved too.

If someone is unresponsive from consuming ketamine, put them in the recovery position and make sure their head is tilted back so their airways are clear and any vomit will come out their mouth if they are sick.

Bad trips

It’s very unlikely that someone will overdose in the traditional sense on psychedelics (but it has happened). However, a bad trip can be incredibly scary and potentially cause harm to the individual and those around them.

Most bad trips can be dealt with by changing the environment (moving to a different/calmer place, changing the music etc.), encouraging the person to focus on something else (touching a soft blanket, doing some colouring in) and calmly talking them through whatever they are finding scary or disturbing.

That said, if you’re not experienced with psychedelics or you aren’t in a fit state to be looking after someone, you may well feel out of your depth. If you don’t feel like to you’re able handle the situation yourself, call 999 for assistance.


What To Do In An Emergency

  • Call 999 immediately. Try to answer the operator’s questions as clearly, calmly and honestly. Don’t worry if it feels like the questions are taking ages, the ambulance will already be on its way.
  • Do your ‘DR ABC’s. DR ABC stands for Danger, Responsiveness, Airways, Breathing and Circulation. Familiarise yourself with the process here. Otherwise the 999 operator will be able to assist you over the phone.
  • If the person is overheating, try to cool them down. Remove outer layers of clothing and use damp cloths.
  • If the person is fitting/having a seizure, make the area safe. Move tables, chairs, candles etc. away from the person so they don’t hurt themselves further. Don’t try and restrain them.
  • Put the person in the recovery position. You can learn how to do that here.
  • Once the paramedics arrive, answer any further questions that they have. The more they know, the more help they will be able to provide for your friend.

Witnessing an overdose or overdosing yourself can be really scary. If this ever happens to you, feel free to get in touch and we can offer you support.

Harm Reduction Advice

Explore The Drop

CONTACT US